Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 2008, 4:19 PM CDT for Pecos County, Terrell County, Texas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2008, 4:19 PM CDT (21:19 UTC)
- Expired
- Sep 10, 2008, 10:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 4:23 PM CDT | FLASH FLOOD | Iraan, TX | SEVERAL ROADS ARE CLOSED DUE TO FLOODING IN IRAAN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 102119
FFWMAF
TXC371-443-110315-
/O.NEW.KMAF.FF.W.0050.080910T2119Z-080911T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT WED SEP 10 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1015 PM CDT
* AT 409 PM CDT...THE TRAINED COOP OBSERVERS REPORTED FLASH FLOODING
FROM MULTIPLE HEAVY SHOWERS OVER THE WARNED AREA. REPORTS FROM
RELIABLE SOURCES INDICATE THAT THE TOWN OF IRAAN IN FAR EASTERN
PECOS COUNTY IS EXPERIENCING SIGNIFICANT FLOODING AND THAT MULTIPLE
ROADWAYS WILL BE CLOSED SHORTLY. ADDITIONAL HEAVY RAINFALL IS LIKELY
FROM THIS AFTERNOON THROUGH EVENING...WHICH WILL LEAD TO CONTINUED
FLOODING CONCERNS ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHEFFIELD
AND IRAAN. LOW WATER CROSSINGS ALONG FM 2400 AND STATE HIGHWAYS 290
AND 349 WILL ALSO BE IMPACTED.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3039 10188 3030 10219 3039 10242 3068 10243
3068 10194 3089 10194 3097 10213 3100 10215
3099 10198 3092 10186 3070 10179 3067 10175
3065 10166 3060 10164
$$2 follow-up statements
000
WGUS74 KMAF 102225
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT WED SEP 10 2008
TXC371-443-110315-
/O.CON.KMAF.FF.W.0050.000000T0000Z-080911T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
525 PM CDT WED SEP 10 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHERN TERRELL AND EAST CENTRAL PECOS COUNTIES...
AT 518 PM CDT...HEAVY RAIN WAS CONTINUING TO PRODUCE FLASH FLOODING
OVER THE WARNED AREA. U S 190 NORTH OF IRAAN HAS BEEN CLOSED DUE TO
WATER OVER THE ROADWAY FROM WEST OF THE INTERSECTION WITH STATE
HIGHWAY 349 TO IRAAN. FM 305 NORTH OF IRAAN IS STILL CLOSED FROM THE
PECOS RIVER BRIDGE SOUTH TO U S 190. AND LASTLY...FM 2886 WEST OF
IRAAN HAS BEEN REOPENED...BUT THE ROADWAY IS ROUGH DUE TO PAVEMENT
WASHOUTS JUST SOUTH OF INTERSTATE 10.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IRAAN
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
LAT...LON 3039 10188 3030 10219 3039 10242 3068 10243
3068 10194 3089 10194 3097 10213 3100 10215
3099 10198 3092 10186 3070 10179 3067 10175
3065 10166 3060 10164
$$000
WGUS74 KMAF 102345
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT WED SEP 10 2008
TXC371-443-110315-
/O.CON.KMAF.FF.W.0050.000000T0000Z-080911T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
645 PM CDT WED SEP 10 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHERN TERRELL AND EAST CENTRAL PECOS COUNTIES...
AT 636 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND DOPPLER RADAR
INDICATIONS CONTINUED TO SHOW VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. ESTIMATIONS INDICATE THAT AS MUCH AS 2 INCHES OF RAIN PER HOUR
IS FALLING UNDER THE MOST PERSISTENT ACTIVITY. U S 190 NORTH OF
IRAAN REMAINS CLOSED DUE TO WATER OVER THE ROADWAY FROM WEST OF THE
INTERSECTION WITH STATE HIGHWAY 349 TO IRAAN. FM 305 NORTH OF IRAAN
IS STILL CLOSED FROM THE PECOS RIVER BRIDGE SOUTH TO U S 190. AND
LASTLY...FM 2886 WEST OF IRAAN HAS BEEN REOPENED...BUT THE ROADWAY
IS ROUGH DUE TO PAVEMENT WASHOUTS JUST SOUTH OF INTERSTATE 10. LAW
ENFORCEMENT OFFICIALS ALSO HAVE REPORTED WATER RESCUES WITHIN THE
WARNED AREA AS WELL. THIS IS A VERY DANGEROUS SITUATION. ALL
RESIDING IN THE AREA SHOULD EXERCISE EXTREME CAUTION IF TRAVELING
THIS EVENING. PERSONS RESIDING IN AND NEAR SHEFFIELD SHOULD ALSO
REMAIN ALERT AS LATEST RADAR TRENDS INDICATE THE HEAVY RAINFALL
RESPONSIBLE FOR THE FLASH FLOODING IS SLOWLY SAGGING EASTWARD
TOWARDS THE CITY OF SHEFFIELD.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IRAAN AND
SHEFFIELD
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 3039 10188 3030 10219 3039 10242 3068 10243
3068 10194 3089 10194 3097 10213 3100 10215
3099 10198 3092 10186 3070 10179 3067 10175
3065 10166 3060 10164
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:17 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 10, 3:17 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT WED SEP 10 2008
.DISCUSSION...
BUSY WEATHER DAY WITH RAINFALL CONTINUING AREAWIDE AND CAUSING
FLOODING PROBLEMS AND THE POTENTIAL FOR FUTURE RAINFALL AND
FLOODING NEXT WEEK. FIRST THE SHORT TERM WHERE A PLUME OF
SUBTROPICAL MOISTURE CONTINUES TO STREAM ACROSS THE LOWER TRANS
PECOS AND PERMIAN BASIN CAUSING STEADY RAINFALL ACCUMULATING TO
ONE TO THREE INCHES IN PLACES. IN FACT REPORTS NEAR BAKERSFIELD IN
EXCESS OF 4 INCHES PROMPTED A FLASH FLOOD WARNING AND LATER
REPORTS CONFIRMED ROAD CLOSURES DUE TO THE RAIN. WATER VAPOR
SATELLITE IMAGERY SHOWS THE INITIAL SURGE OF MOISTURE SHOULD BE
ENDING THIS EVENING WITH A SECOND BATCH MORE CLOSELY RELATED TO TD
LOWELL IN THE EASTERN PACIFIC ARRIVING OVERNIGHT. SHOWERS WILL
INCREASE OVERNIGHT ACROSS SOUTHEASTERN NEW MEXICO AND AREAS WEST
OF THE PECOS RIVER...BUT QPF AMOUNTS ARE EXPECTED TO BE INITIALLY
LIGHT. THUS THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS
EVENING ACROSS THE LOWER TRANS PECOS AND WILL HOLD OFF ISSUING
ANOTHER FOR NOW SINCE IT APPEARS WE HAVE ABOUT A 12 HOUR BREAK IN
THE HEAVIEST PRECIP.
RAINFALL RATES SHOULD INTENSIFY ACROSS THE NORTHWESTERN CWA
TOMORROW AS AN UPPER TROUGH DEEPENS ACROSS THE NORTHERN ROCKIES
AND ANOTHER WEAK FRONT DIPS INTO EASTERN NEW MEXICO ADDING A
SURFACE FOCUS. THE FRONT WILL HANG AROUND INTO FRIDAY AND COMBINED
WITH THE DEEPENING UPPER TROUGH WILL CONTINUE RAIN CHANCES INTO
FRIDAY. IT APPEARS WE GET A BRIEF BREAK IN THE ACTION SATURDAY
BEFORE RAIN CHANCES INCREASE IN THE EASTERN BASIN WITH THE
INCREASING MOISTURE FROM IKE. WILL NOT GET CARRIED AWAY WITH IKE
ASSOCIATED POPS AT THIS TIME...BUT WILL DEFINITELY KEEP HIGHER
POPS TO THE EAST EARLY NEXT WEEK IN CASE HE SWINGS A BIT FURTHER
WEST THAN CURRENTLY FORECAST.
LIKE GUSTAV...MODELS ARE SHOWING IKE PULLING DOWN COOLER AIR NEXT
WEEK. WENT PRETTY MUCH STRAIGHT WITH THE MEX GUIDANCE DURING THIS
TIME AS IT SEEMS PRETTY REASONABLE GIVEN THE CIRCUMSTANCES. GFS
H85 TEMPS SUGGEST LOWER TEMPS ARE POSSIBLE BUT THEY APPEAR TOO LOW
TO ME. GFS IS ALSO SHOWING DRIER AIR BEING PULLED SOUTH INTO THE
AREA...BUT THE GFS SHOWED THIS INITIALLY WITH GUSTAV AS WELL AND
WOUND UP BACK TRACKING. WILL NOT DRY OUT THE SURFACE AIRMASS AT
THIS TIME WITH ALL THE MOISTURE ASSOCIATED WITH THIS SYSTEM.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 81 68 84 / 50 60 50 40
CARLSBAD NM 65 79 62 79 / 80 70 70 60
DRYDEN TX 70 84 73 89 / 50 50 40 40
FORT STOCKTON TX 69 83 70 87 / 60 60 60 50
GUADALUPE PASS TX 59 73 56 74 / 100 70 70 60
HOBBS NM 66 78 67 79 / 80 70 60 60
MARFA TX 62 77 63 81 / 70 70 60 50
MIDLAND INTL AIRPORT TX 66 81 71 85 / 60 60 50 50
ODESSA TX 68 83 70 85 / 60 60 60 50
WINK TX 70 87 71 87 / 70 70 60 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
MARFA PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.
&&
10Hazardous weather outlook, Sep 10, 2:23 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT WED SEP 10 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 223 PM CDT WED SEP 10 2008 /123 PM MDT WED SEP 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THE BEST CHANCE OF HEAVY RAIN THROUGH EARLY THIS EVENING WILL BE ACROSS THE SOUTHEAST PERMIAN BASIN...THE LOWER TRANS PECOS AND BIG BEND WHERE A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM CDT. BY LATER TONIGHT THE HEAVIEST RAINS ARE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS TO THE GUADALUPE MOUNTAINS AND HIGHWAY 54 CORRIDOR IN CULBERSON COUNTY. RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY AGGRAVATE THE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL... WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH FRIDAY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE. RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER RELEASES FROM THE LUIS LEON RESERVOIR AND EXPECTED RAINFALL. MANY LOCATIONS ALONG THE RIO GRANDE WILL REMAIN ABOVE FLOOD STAGE. THE REMAINS OF HURRICANE IKE COULD BRING ANOTHER ROUND OF RAINFALL TO THE EASTERN PERMIAN BASIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF THE LATEST FLOOD WARNINGS AND FORECAST. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 10, 2:31 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT WED SEP 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD S MCCAMEY 31.13N 102.22W
09/10/2008 UPTON TX LAW ENFORCEMENT
FM 1901 AND HWY 305 HAS BEEN CLOSED SOUTH OF MCCAMEY AND
INTO PECOS COUNTY, WATER IS RUNNING OVER THE ROAD MAKING
IT IMPASSABLE
&&
JGUDMESTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:44 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 11 min |
| Sep 9, 8:47 PM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 10, 9:14 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 10, 1:05 PM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 4 hr |
| Sep 10, 1:24 PM CDT | Areal Flood Advisory | MAF | Pecos | 4 hr |
| Sep 10, 1:57 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Sep 10, 2:03 PM CDT | Flash Flood Warning | MAF | Reagan, Upton | 4 hr |
| Sep 10, 4:14 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 10, 5:59 PM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.